MAUDE Adverse Event Report: COOK INC COOK® MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23666
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/26/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
As reported, during bladder stone treatment, a cook® multi-use holmium laser fiber burnt and stopped working.The fiber broke at the tip.This occurred during the first procedure this device was used in.The fiber was inspected for damage prior to use and the aiming beam appeared clear and rounded/oval prior to use.There was no manipulation of the fiber that occurred that may have damaged the fiber.The procedure was completed using another laser fiber.No section of the device remained inside the patient's body.The patient did not require any additional procedures due to this occurrence.There were no adverse effects to the patient or staff.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation.As reported, during bladder stone treatment, a cook® multi-use holmium laser fiber burnt and stopped working.The fiber broke at the tip.This occurred during the first procedure this device was used in.The fiber was inspected for damage prior to use and the aiming beam appeared clear and rounded/oval prior to use.There was no manipulation of the fiber that occurred that may have damaged the fiber.The procedure was completed using another laser fiber.No section of the device remained inside the patient's body.The patient did not require any additional procedures due to this occurrence.There were no adverse effects to the patient or staff.Reviews of documentation including the complaint history, device history record (dhr), quality control procedures, specifications, manufacturing instructions (mi), and instructions for use (ifu), as well as a visual inspection of the returned device, were conducted during the investigation.One used laser fiber was returned to cook for evaluation.Upon visual inspection, the distal end of the device was charred and separated from the hub.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot and the related subassembly lots revealed no recorded non-conformances relevant to the failure mode.A complaint history search identified no other events reported for the related failure mode.Based on the available information, cook has concluded that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The product ifu, [t_h30m_rev2] ¿h-30 holmium laser fiber (multi-use),¿ provides the following information to the user related to the reported failure mode: "warnings ¿ do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Discard fiber if visible light leakage is observed.Precautions ¿ to avoid reducing the life of the fiber, follow these precautions: ¿ do not improperly handle the fiber.¿ do not lase at high power for extended periods of time.¿ do not lase continuously with the fiber tip in contact with the tissue.¿ do not lase with a fiber that has a contaminated or damaged proximal end.¿ do not operate a laser with poor beam alignment or focus.¿ do not subject the fiber to sharp bends during handling, use, or storage.¿ always keep the proximal connector end dry and free of contaminants.¿ discard any laser fiber that is cracked or broken or does not meet minimum power transmission standards.¿ do not use this laser fiber in the presence of flammable anesthetics or combustible materials.¿ ferrule dust cap should stay attached when fiber is not connected to the laser system.¿ do not exceed recommended power limits.Instructions for use: 9.Check the integrity of laser fiber by using visible aiming beam from laser system.Observe visible light profile out of laser fiber tip.The profile should be a well-defined round or oval pattern.If output beam is not round/oval pattern, or visible light leaks from any spot along the length of the fiber shaft, then the fiber core is broken and the fiber should be discarded as hazardous waste." based on the information provided, inspection of the returned device, and the results of the investigation, a potential root cause for this event could not be established.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK® MULTI-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key20521720
Report Number1820334-2024-01396
Device Sequence Number7880418
Product Code GEX
UDI-Device Identifier10827002236667
UDI-Public(01)10827002236667(17)250624(10)14811444
Combination Product (Y/N)N
Initial Reporter CountryMO
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/24/2025
Device Model NumberG23666
Device Catalogue NumberHLF-M550-H30
Device Lot Number14811444
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/27/2024
Supplement Date Received by Manufacturer09/15/2025
Initial Report FDA Received Date10/24/2024
Supplement Report FDA Received Date09/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/24/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK MEDICAL H30 HOLMIUM LASER 30 WATT
Patient SexUnknown